Alert archive / Kansas / Tornado Warnings in 2019
Tornado Warning 11, NWS Wichita, KS
NWS Wichita, KS issued this tornado warning at May 17, 2019, 9:56 PM CDT for Russell County, Kansas. It was in force for 24 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 17, 2019, 9:56 PM CDT (02:56 UTC)
- Expired
- May 17, 2019, 10:20 PM CDT
- In force
- 24 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
County Russell County, KS
The radar
The Grand Island radar (KUEX), 158 km from the middle of the area, began a volume at 02:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 17, 10:11 PM CDT | TSTM WND GST 76 | Russell Airport, KS | && |
| May 17, 10:11 PM CDT | TSTM WND GST 76 | Russell Airport, KS | |
| May 17, 10:13 PM CDT | HAIL 0.75 | 2 W Lucas, KS | NEAR 196TH AND K18 HIGHWAY. |
| May 17, 10:13 PM CDT | HAIL 0.75 | 2 W Lucas, KS | |
| May 17, 10:28 PM CDT | HAIL 0.75 | 2 W Lucas, KS | NEAR 196TH AND K18 HIGHWAY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 17, 7:39 PM CDT | Severe Thunderstorm Watch | SPC | 3 hr |
| May 17, 8:52 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 2.9 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2358 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 1267 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 314 m²/s²
- 0-3 km storm-relative helicity
- 353 m²/s²
- Significant tornado parameter
- 3.4
- Supercell composite
- 22.0
The text
As transmitted.
103
WFUS53 KICT 180256
TORICT
KSC167-180345-
/O.NEW.KICT.TO.W.0011.190518T0256Z-190518T0345Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Wichita KS
956 PM CDT Fri May 17 2019
The National Weather Service in Wichita has issued a
* Tornado Warning for...
Russell County in central Kansas...
* Until 1045 PM CDT.
* At 955 PM CDT, a severe thunderstorm capable of producing a
tornado was located near Gorham, or near Walker, moving northeast
at 50 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Russell, Lucas, Gorham, Luray, Dorrance, Bunker Hill, Wilson State
Park, Wilson Lake and Russell Airport.
This includes Interstate 70 between Mile Markers 175 and 204.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
This cluster of thunderstorms is capable of producing tornadoes and
wind damage. Do not wait to see or hear the tornado. For your
protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3890 9904 3914 9867 3913 9849 3879 9849
3871 9904
TIME...MOT...LOC 0255Z 236DEG 50KT 3881 9902
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
KLEINSASSER2 follow-up statements
968
WWUS53 KICT 180306
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
1006 PM CDT Fri May 17 2019
KSC167-180345-
/O.CON.KICT.TO.W.0011.000000T0000Z-190518T0345Z/
Russell KS-
1006 PM CDT Fri May 17 2019
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT FOR RUSSELL
COUNTY...
At 1005 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Russell, moving northeast at 50 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Russell, Lucas, Gorham, Luray, Dorrance, Bunker Hill, Wilson State
Park, Wilson Lake and Russell Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This cluster of thunderstorms is capable of producing a tornado and
wind damage. Do not wait to see or hear the tornado. For your
protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3890 9904 3914 9867 3913 9849 3879 9849
3871 9904
TIME...MOT...LOC 0305Z 236DEG 50KT 3889 9886
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
KLEINSASSER569
WWUS53 KICT 180320
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
1020 PM CDT Fri May 17 2019
KSC167-180330-
/O.CAN.KICT.TO.W.0011.000000T0000Z-190518T0345Z/
Russell KS-
1020 PM CDT Fri May 17 2019
...THE TORNADO WARNING FOR RUSSELL COUNTY IS CANCELLED...
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, damaging winds remain likely and a Severe
Thunderstorm Warning remains in effect for the area.
A Tornado Watch remains in effect until midnight CDT for central
Kansas.
LAT...LON 3890 9904 3914 9867 3913 9849 3879 9849
3871 9904
TIME...MOT...LOC 0318Z 236DEG 50KT 3901 9864
$$
KLEINSASSERWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this tornado warning went out at May 17, 7:54 PM CDT, 2 hours 2 minutes earlier.
Area forecast discussion, May 17, 7:54 PM CDT, 2 hours 2 minutes before
Area Forecast Discussion National Weather Service Wichita KS 754 PM CDT Fri May 17 2019 ...Aviation Section Updated... .SHORT TERM...(This evening through Monday night) Issued at 317 PM CDT Fri May 17 2019 Multiple chances for strong to severe storms from tonight through tomorrow night. A strong upper trough continues to push northeast out of the four corners region. A surface low over eastern CO will continue to strengthen and slowly shift toward the NE/KS/CO region this afternoon. A dryline will sharpen through the afternoon and extend south from the low from northeast Kansas to Texas. Discrete storms are progged to develop along the dryline in western KS with perpendicular deep layer shear across the dryline. However backing occurs from 700mb to 500mb would suggest storms may be less organized. Storm development in western Kansas could glance by Central Kansas late this evening but a stronger cap in the area suggests storms may struggle to make it into the CWA. The approaching cold front with synoptic scale lift with weak CIN across Central KS could produce some strong to severe storms overnight. Likely mode is more linear overnight as deep layer flow parallels the front. Severe hail up to half dollar size with gusts up to 65 mph may be possible across Central KS and dime to quarter size hail possible across South Central and Southeast KS. Lift increases into the early morning hours from the approaching trough. This, combined with lift from the right entrance region of an upper jet and weak CIN over the area, may spark early convection across much of the area. Backing in the 700mb flow will likely hinder well organized convection in the morning, so thinking mainly strong to marginally severe storms possible. Throughout the day Saturday, enhanced lift from the trough with a stalled cold front will continue to weaken any cap across the entire area and will likely result in widespread convection. The RAP is the most aggressive with this idea. Storm mode seems the most challenging-although with such large forcing for ascent a widespread clusters seem the most plausible. Model differences exist in the strength/ position of the frontal boundary as well as the strength of the CAP. If the CAP persists more explosive convection may be possible. Main hazards that are expected with afternoon convection will be mainly severe hail up to golf ball to lime size and severe wind gusts. Messy congealing storm modes may limit even larger severe hail. However early on if a any discrete storms are able to organize all severe hazards will be possible across south central KS. Significant hail to near tennis ball size, a couple of tornadoes, and severe winds will be possible. RAP soundings indicate decent ESRH with 0- 3km CAPE near 220 j/kg and very low LCLs across south central KS. Hodographs show decent low level curvature but are rather chaotic aloft with some backing above 750mb, this does lessen the confidence in widespread sig hail/tornadoes some but the possibility does exist. Sunday is looking quiet behind the front and in a large scale subsidence pattern. .LONG TERM...(Tuesday through Friday) Issued at 317 PM CDT Fri May 17 2019 The next period of concern is Monday. Yet another upper level trough will be influencing the area Monday with a strengthening sfc low off the east. Potential for very heavy rain exists Monday into Tuesday as PW anomalies approach 3 standard deviations above normal, mainly confined to South Central and Southeast KS. Higher confidence is in the concern for flooding during this period. Large differences remain in model output of the warm front and associated instability. Further model runs will help the resolve the severe weather potential. Another shot of weather looks to hit the area mid-next week. Stay tuned for updates. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 754 PM CDT Fri May 17 2019 Primary aviation concerns: Gusty winds, LLWS, TSRA Deepening low pressure over the High Plains will allow gusty south winds to continue well into the night, along with a continued risk of LLWS as the low level jet increases. TSRA have begun developing along the dryline over western Kansas and these storms may clip portions of central KS later this evening. Given the potential, I have added a VCTS mention for that area. Storms may wane some overnight, although with the dryline/frontal boundary nearby, we cannot completely rule out SHRA/TSRA at anytime overnight. Regardless, the coverage of TSRA is expected to increase on Saturday, with a continued threat of strong to severe storms. Significant reductions in visibility are likely due to heavy rain. Which terminals will see the greatest impact is still a bit unclear, and we'll continue to refine this area in later TAF cycles. Martin && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 69 77 55 72 / 40 60 70 0 Hutchinson 65 76 53 71 / 40 50 70 0 Newton 68 75 53 70 / 40 60 70 10 ElDorado 69 76 54 71 / 40 70 70 10 Winfield-KWLD 70 76 55 73 / 30 70 70 0 Russell 56 77 48 69 / 40 30 60 0 Great Bend 56 77 50 70 / 30 30 60 0 Salina 65 76 52 70 / 50 60 70 10 McPherson 65 76 53 70 / 40 60 70 10 Coffeyville 70 75 57 76 / 40 80 80 10 Chanute 69 75 56 74 / 30 80 80 10 Iola 69 75 56 73 / 20 80 80 20 Parsons-KPPF 70 74 56 75 / 30 80 80 10 && .ICT WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 9 PM CDT this evening for KSZ032-033-047>053- 067>069-082-083-091>093. && SHORT TERM...KMB LONG TERM...KMB AVIATION...RM
Hazardous weather outlook, May 17, 9:04 PM CDT, 52 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 904 PM CDT Fri May 17 2019 KSZ032-033-047>053-067>072-082-083-091>096-098>100-190215- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 904 PM CDT Fri May 17 2019 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Severe thunderstorms are possible this evening across Central Kansas, especially portions of Barton and Russell Counties. The primary risks are large hail up to half dollar size and damaging wind gusts to 65 mph. However, the environment may remain conducive for a tornado threat as well. Please see Tornado Watch 177 for additional details. Thunderstorms may also develop overnight across South Central and Southeast Kansas with dime to quarter size hail possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Thunderstorms are likely across much of the area on Saturday and Saturday night. Morning storms expected to be strong to marginally severe. The greater risk of severe storms are possible Saturday afternoon and evening, with the main risks being large hail and damaging winds. Any discrete storms to develop may carry the risk of a tornado or two as well as significant hail potential. Locally heavy rainfall can also be expected. Another round of thunderstorms will affect the area Monday into Tuesday. While some severe weather is possible, the main risk is expected to be very heavy rainfall which could renew flooding across the area. Chances for thunderstorms will return by late Wednesday through Thursday. A few strong to marginally severe storms are possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible tonight and likely on Saturday. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 9:49 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Russell | 56 min |
| May 17, 10:32 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Lincoln, Russell | 58 min |
| May 17, 10:55 PM CDT | Tornado Warning | ICT | Barton | 50 min |
| May 17, 11:44 PM CDT | Severe Thunderstorm Warning | ICT | Barton | 30 min |
| May 17, 11:46 PM CDT | Special Weather Statement | ICT | Lincoln | 44 min |
| May 17, 11:59 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Rice | 43 min |
| May 18, 12:13 AM CDT | Areal Flood Warning | ICT | Barton | 7 hr |
| May 18, 12:25 AM CDT | Special Weather Statement | ICT | Saline | 35 min |
| May 18, 12:36 AM CDT | Special Weather Statement | ICT | Rice | 39 min |
| May 18, 12:57 AM CDT | Special Weather Statement | ICT | Russell | 33 min |
| May 18, 1:03 AM CDT | Special Weather Statement | ICT | Russell | 42 min |
| May 18, 9:37 AM CDT | Special Weather Statement | ICT | Sumner | 38 min |
| May 18, 10:05 AM CDT | Special Weather Statement | ICT | Sedgwick, Sumner | 25 min |
| May 18, 10:08 AM CDT | Special Weather Statement | ICT | Allen | 37 min |
| May 18, 10:25 AM CDT | Special Weather Statement | ICT | Butler, Marion | 50 min |
| May 18, 10:36 AM CDT | Special Weather Statement | ICT | Chautauqua, Cowley, Elk | 39 min |
| May 18, 10:43 AM CDT | Special Weather Statement | ICT | Labette | 47 min |
| May 18, 10:45 AM CDT | Severe Thunderstorm Warning | ICT | Labette | 20 min |
| May 18, 10:55 AM CDT | Severe Thunderstorm Warning | ICT | Butler, Elk, Greenwood | 50 min |
| May 18, 11:11 AM CDT | Severe Thunderstorm Warning | ICT | Butler, Chase, Greenwood | 49 min |
| May 18, 11:16 AM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Elk, Montgomery, Wilson | 44 min |
| May 18, 12:02 PM CDT | Special Weather Statement | ICT | Woodson | 28 min |
| May 18, 12:09 PM CDT | Special Weather Statement | ICT | Labette | 36 min |
| May 18, 5:20 PM CDT | Special Weather Statement | ICT | Barton | 25 min |
| May 18, 5:51 PM CDT | Special Weather Statement | ICT | Barton | 24 min |
| May 18, 6:18 PM CDT | Special Weather Statement | ICT | Barton | 27 min |
| May 18, 6:30 PM CDT | Areal Flood Warning | ICT | Barton, Russell | 4 hr |
Nearby
Tornado Warnings in Kansas, 2019Every tornado warning in 2019Tornadoes in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.